by Neil Bauman, Ph.D.

A daughter wrote,

I enjoy reading your newsletter because my dad cannot hear. He had a cochlear implant last year. He also has loud tinnitus, which we hoped the CI would help. Unfortunately, it didn’t, and his doctor hasn’t been able to help. He’s 85 and sometimes he says it’s unbearable. It must be hard to have a silent world and then the loud tinnitus!

Cochlear Implants (CIs) help a lot of people with severe and worse hearing losses—but each person has varying levels of “success”.

Many people find their tinnitus goes away when they get their CIs. However, I think that may depend on the cause of the tinnitus. For example, if your tinnitus is the result of hearing loss (and very often it is), then, since the CI provides sound signals that stimulate the auditory neurons, often the tinnitus goes away—at least while you are wearing the CI.

However, if tinnitus is caused by ototoxic drugs for example, then I wouldn’t expect the CI to make the same difference. Is your dad on a number of drugs? If so, several of them will likely be listed as causing tinnitus.

You can look up each drug he is on in my book Ototoxic Drugs Exposed (This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.)  and see what the tinnitus risk is for each drug he is taking. If it seems likely that one or more drugs are the cause of his tinnitus, maybe he could get his doctor to change his medications to drugs that won’t make his tinnitus worse.

One way to quickly narrow down the field is to see if any drug he is taking correlates with when his loud tinnitus began.

In addition, if you want to learn more about many things that can trigger tinnitus, or more about a number of things you can do to help bring your tinnitus under control, check out my book, When Your Ears Ring—Cope with Your Tinnitus—Here’s How.